Wednesday, September 12, 2012

That Caspian Tree Again

Very late coming to this - buried in the Olympics unedited - and thanks, Andrew. You too are an inspiration. Keep up the good work.

Hope the doctor session goes well. Make sure your counsellor is someone you respect, if you're suspicious of them, ask for another. And another. You're worth it.

Medication, you are right, is well worth being very wary of; I was prescribed Seroxat in 2001 sometime like then and it made me go mental very quickly. Five days and. seriously, I was really losing the plot fast. I didn't sleep at all in that time. It took a day or so to get out of my sleep patterns and making the decision NOT to carry on taking it made me feel better immediately, as I was taking back some control. Then a few years later it turned out Seroxat had stimulated profound psychosis in some people which lead to them killing others and or themselves. Phew. It also meant, because it was on my health records, that I will never be insurable against mental illness or stress related diseases - EVEN though I got through a tremendous crisis without medication; following the nightmare of taking a drug that made everything much worse.

The last time, I refer to above, I strenuously stated my case against psychotropic drugs and the doctor said: "No drugs; No therapy" and talked long about how improved, much less heavy duty drugs had been developed since my experience and prescribed a quarter normal dose for the first two weeks. There's not supposed to be a discernible effect with these much before a month has passed yet by the time my first appointment with the therapist came up - a fortnight to the day after seeing the doctor - I already felt substantially better, MUCH less gloomy, dark and down and I was seeing colours more intensely and not being distracted by fear and panic attacks. Then I was lucky - the therapist was great. Seems I'm very sensitive to drugs.

I stayed on the medication, Citalopram it's called in the UK, for about two and a half years. Started on 5mg went up to 10mg and then up to 20mg, for the duration, after about two months. Towards the end which was when I felt I was over needing the reassurance of the drug, for about six months I suppose, I cut the dose by halving the tablets; then, when I was prescribed 10mg to step down from 20mg I took them whole for a week then cut them in half for two weeks and then stopped altogether and didn't go back for the repeat prescription which was the end of the course - and only visited the doctor to make sure what I'd done was OK. He was fine with it and I had no withdrawal signs or feelings whatsoever.

Saw the therapist for six weeks initially - then there was a break of about nine months until I found the same person via a search and I went to her privately for two years. That's who I'm seeing this week. Three years since I last was there and boy have I been through a load of shit since then!

Having said that - I had a thought: I'm NOT encouraging the use of psychotropics above or here, just recounting my own experience. Caution is definitely needed even when a doctor says 'it's good for you'. You HAVE to be able to monitor your own emotions. The contra indicators tell you heightened symptoms of your condition can be a normal side effect during the early days of taking the drugs. That's probably how people have been persuaded to continue them even when they've been feeling at the end of their tether. Which in some cases, clearly snapped before slackening again.

I know two people who don't find Citalopram agreeable and I've met several whose experience has been completely positive. Seems clear these things have to be fine tuned to the biology / weight / size of the person and their susceptibility to drug absorption. I suspect that too high a dose is the problem for most people. One friend was put on 80mg Citalopram a day. That probably would have me made go completely bonkers. Like the Seroxat did ... I NEVER EVER want to be anywhere NEAR the wau I felt back then, it was terrifying. Best start VERY low dose and not move up if there's a discernible improvement.

No comments:

Post a Comment